Kansas, 2017

Hail and Damaging Wind in Kansas, August 9, 2017

August 9, 2017 · NWS DDC · 2 events in 1 county or zone

Northwest flow aloft persisted this day, and weak disturbances tracked over the region. Instability increased as a cold front sunk into the CWA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Northwest flow aloft persisted this day, and weak disturbances tracked over the region. Instability increased as a cold front sunk into the CWA. In addition, the airmass over the central Plains continued to be fairly moist. This was enough lift and instability to produce a thunderstorm in Barber county with 4.25 in hail and 70 mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 9, 5:56 PM CST, 1 minute earlier.

Area forecast discussion, Aug 9, 5:56 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Dodge City KS
656 PM CDT Wed Aug 9 2017

...Updated Aviation Section...

.SHORT TERM...(This evening through Thursday)
Issued at 345 PM CDT Wed Aug 9 2017

Scattered thunderstorms were developing across central and south
central Kansas this afternoon along a surface trough that has
moved into the area. A few storms were also developing over far
southwest Kansas in an area of weaker convergence. SPC
mesoanalysis shows MLCape values around 1500 j/kg in a band from
far southwest Kansas into the northwest/north central part of the
state. Deep layer shear across western and central Kansas was
fairly weak, save the southwest corner of the forecast area where
30-40 knots of 0-6km shear was indicated. A few storms in the
Medicine Lodge area were strengthening with some pea size hail
possible. Can't rule out a few strong storms with hail up to
quarter size along with gusty winds but overall, think the severe
threat will be fairly isolated through late afternoon.

Convective allowing models, especially the HRRR, have been showing
storms developing in this area for several runs. The current area
of showers and storms along the Highway 183/281 corridor should
continue in that area through the remainder of the afternoon
before gradually propagating east out of the area late this
afternoon and early evening. Thunderstorms developing along the OK
border over far southwest Kansas are progged to diminish by late
afternoon. The models then show some convection moving into
western portions of the forecast area from the west and north
late this evening and these should be diminishing by late tonight.

Thursday should be fairly quiet through the daytime after the
overnight convection diminishes. The GFS is warmer than the NAM
with boundary layer conditions during the day. Tend to lean toward
the GFS but overnight convective trends could definitely have
impacts. High temperatures should be in the mid 80s to around 90.
Otherwise, the models show a mid level shortwave trough dropping
out of the northern Plains in the Midwest while a cold front drops
south toward western Kansas during the day. Ahead of the front,
CAPE values increase to 1500-2000 j/kg along with 0-6km shear
around 50 kts. This should be sufficient for supercell
thunderstorms with large hail, damaging winds and possibly a
tornado. Thunderstorms should begin developing over the higher
terrain of eastern Colorado and northwest Kansas along the front
by mid afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 345 PM CDT Wed Aug 9 2017

Thunderstorms developing Thursday afternoon should coalesce into a
forward propagating MCS that tracks southeast across the forecast
area Thursday evening. High winds along with possible localized
flooding from heavy rain will become an increasing threat. The
models have this system moving southeast out of southwest and
south central Kansas later Thursday night. Friday should be quiet
and cooler as the upper wave moves east of the area and somewhat
cooler and stable air moves into western Kansas. Friday night
could see additional showers and thunderstorms moving out of the
eastern slopes into western Kansas. There is a little more
uncertainty as to the coverage and eastern progression of these
storms given the more stable conditions.

Another shortwave trough digs southeast through the northern
Plains into the Midwest on Saturday into Sunday. This should force
another cold front south through western Kansas along with
increasing chances for thunderstorms. The weather should quiet
down a bit early next week as an upper level ridge builds east
across the northern and central Plains. Another shortwave moving
east out of the Rockies into the northern and central Plains by
mid week could bring another round of storms to western Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 645 PM CDT Wed Aug 9 2017

Evening thunderstorms will remain east of the terminals, and there
is not a lot of confidence in redevelopment of storms after sunset
affecting GCK, DDC, HYS, LBL. We will carry some PROB30 for
thunderstorms around daybreak to mid-morning, but the best chance
for much more organized and widespread thunderstorm activity will
be later Thursday afternoon and night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  86  65  84 /  40  10  60  10
GCK  63  86  63  82 /  30  20  60  10
EHA  65  87  63  82 /  40  10  60  20
LBL  67  90  65  85 /  40  10  60  20
HYS  62  85  63  83 /  30  20  50  10
P28  67  89  68  85 /  40  20  70  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Umscheid
Hazardous weather outlook, Aug 9, 11:03 AM CST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1203 PM CDT Wed Aug 9 2017

KSZ030-031-043>046-061>066-074>081-084>090-101000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1203 PM CDT Wed Aug 9 2017 /1103 AM MDT Wed Aug 9 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

A few showers and thunderstorms will be possible this afternoon
and evening over western Kansas. Strong to severe thunderstorms
will be possible over far southwest Kansas late this afternoon.
The strongest storms will be capable of hail to half dollar size
and wind gusts to near 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Elevated risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Thunderstorms are likely late Thursday and Thursday night.
Initial storms in NW Kansas are expected to be supercells, capable
of large hail and potentially a few tornadoes. This risk will be
highest across the NW zones early Thursday evening. Thunderstorms
are expected to organize into a large complex of storms and race
southeast across SW Kansas Thursday evening. If storms organize
into line and bowing segments as expected, than damaging wind
gusts can be expected. Locally very heavy rainfall is also
expected, but quick storm movement will reduce the flooding threat
at least to some degree.

Days 2-7 Hazards
----------------
* Thursday
  - Flooding: Elevated risk
  - Lightning: Significant risk
  - Severe thunderstorm: Elevated risk

* Friday
  - Flooding: Elevated risk
  - Lightning: Elevated risk

* Saturday
  - Lightning: Elevated risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed along and west of US Highway
83 later this afternoon and evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Gerard

In the hours before

Special weather statement, Aug 9, 4:17 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
517 PM CDT WED AUG 9 2017

KSZ065-066-092300-
Stafford KS-Pawnee KS-
517 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PAWNEE...STAFFORD...
NORTHEASTERN EDWARDS AND NORTHEASTERN PRATT COUNTIES UNTIL 600 PM
CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Zook, or 9 miles southeast of Larned, moving east at 25
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Saint John, Stafford, Hudson, Seward, Radium, Neola, Dillwyn, Zook,
Zenith, Little Salt Marsh at Quivira Refuge and Big Salt Marsh at
Quivira Refuge.

LAT...LON 3782 9852 3791 9885 3805 9912 3826 9903
      3826 9847 3783 9847
TIME...MOT...LOC 2217Z 292DEG 22KT 3808 9898

JJOHNSON
Special weather statement, Aug 9, 4:26 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
526 PM CDT WED AUG 9 2017

KSZ031-092300-
Ellis KS-
526 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELLIS COUNTY UNTIL 600 PM
CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Ellis, or 13 miles northwest of Hays, moving
southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hays, Ellis, Catherine, Antonino, Emmeram, Yocemento and Hays
Regional Airport.

LAT...LON 3897 9907 3872 9943 3899 9959 3903 9959
      3913 9946 3913 9944
TIME...MOT...LOC 2226Z 315DEG 20KT 3903 9947

JJOHNSON
Special weather statement, Aug 9, 4:33 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
533 PM CDT WED AUG 9 2017

KSZ088-092315-
Clark KS-
533 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLARK COUNTY UNTIL 615 PM
CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Minneola, or 13 miles northwest of Ashland, moving
east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ashland, Sitka, Lexington and Big Basin Preserve.

LAT...LON 3722 10009 3740 10002 3733 9955 3707 9965
TIME...MOT...LOC 2232Z 287DEG 15KT 3730 9997

JJOHNSON
Special weather statement, Aug 9, 5:04 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
604 PM CDT WED AUG 9 2017

KSZ081-090-100000-
Pratt KS-Barber KS-
604 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARBER AND
SOUTHEASTERN PRATT COUNTIES UNTIL 700 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles south of Coats, or 13 miles south of Pratt, moving southeast at
20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Medicine Lodge, Lake Arrowhead, Sawyer, Isabel, Coats, Lake City, Sun
City and Elm Mills.

LAT...LON 3707 9863 3742 9896 3757 9884 3748 9847
      3739 9846 3738 9835 3736 9835
TIME...MOT...LOC 2304Z 302DEG 17KT 3746 9882

UMSCHEID
Special weather statement, Aug 9, 5:35 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
635 PM CDT WED AUG 9 2017

KSZ088-089-100015-
Clark KS-Comanche KS-
635 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COMANCHE AND
SOUTHEASTERN CLARK COUNTIES UNTIL 715 PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles west of Sitka, or 3 miles east of Ashland, moving southeast at
20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Protection and Sitka.

LAT...LON 3711 9981 3728 9967 3716 9940 3700 9955
      3700 9966
TIME...MOT...LOC 2335Z 302DEG 16KT 3717 9971

JJOHNSON
Special weather statement, Aug 9, 5:38 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
638 PM CDT WED AUG 9 2017

KSZ066-081-100015-
Pratt KS-Stafford KS-
638 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STAFFORD AND
NORTHEASTERN PRATT COUNTIES UNTIL 715 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near
Neola, or 7 miles south of Stafford, moving southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Preston and Neola.

LAT...LON 3781 9868 3797 9856 3793 9847 3783 9847
      3782 9846 3768 9847
TIME...MOT...LOC 2337Z 302DEG 18KT 3786 9855

JJOHNSON

The radar

The Vance AFB radar (KVNX), 74 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Barber

When
August 9, 5:57 PM CST
Where
Barber County, 2.83 mi WSW of Medicine Lodge
Measured
4.25 in hail
Reported by
Law Enforcement
Coordinates
37.270, -98.630

Thunderstorm Wind, Barber

When
August 9, 6:37 PM CST
Where
Barber County, 3.03 mi NE of Kiowa Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.050, -98.460

There was also giant hail reported in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720949, 720950.